Missouri, 2023

Drought in Missouri, December 1 to 31, 2023

December 1 to 31, 2023 · NWS SGF · 22 events in 22 counties and zones

Some locations saw improvement through the month. Severe (D2) drought contracted in parts of west central Missouri, but expanded into east central and south central Missouri.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$52 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Some locations saw improvement through the month. Severe (D2) drought contracted in parts of west central Missouri, but expanded into east central and south central Missouri. Some locations in central Missouri noted Extreme (D3) drought by the end of the month. Moderate (D1) Drought and Abnormally Dry (D0) condition areas made up much of the remainder of the area though some locations saw the removal of all drought conditions. The primary impacts of the drought occurred in the agricultural communities. Dry stock ponds and low flows on some streams and rivers continued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1132 PM CST Thu Nov 30 2023

...06Z AVIATION UPDATE...

Key Messages:

1. Widespread rain this evening into tonight. Forecast rainfall
totals of 0.75 to 1.25 inches, with localized amounts up to 2.00
inches.

2. Scattered light showers and/or drizzle may persist through
much of the day Friday, mainly north of I-44.

3. Warming trend and drier ahead next week.

.SHORT TERM...(This evening through Friday)
Issued at 200 PM CST Thu Nov 30 2023

Tonight: Radar imagery depicts scattered showers across the area
this afternoon. An upper-level wave is nearing approach to the
region, and will support additional lift over the area into
tonight. As a result, coverage increases into the evening and
tonight. Elevated instability will remain limited with this
system, though a few stray thunderstorms may occur across southern
Missouri. Additionally, occasional wind gusts of 20 to 25 mph will
accompany the surface low as it lifts through the area.

An analysis of recent observations and model soundings depict an
environment favorable for efficient rainfall. Precipitable water
values around 1.00 to 1.20 inches are around the 90th percentile
for late November. Taking a look at potential rainfall amounts,
guidance is in good agreement that most of the area will see
around 0.75 to 1.25 inches, with potential pockets around 2.0
inches. This is well represented in the Local Probability-Matched
Mean (LPMM) on the recent HREF guidance that shows pockets of 1.5
to 2.0 inches of rainfall.

No flooding is expected with this system given the dry antecedent
conditions. Beneficial rainfall amounts are forecast to occur
drought stricken areas of west central into central Missouri.

Friday: Expect the bulk of widespread rain to lift northeast out
of the area early Friday morning. However, confidence is
increasing in the potential for light showers and/or drizzle
lingering through Friday afternoon. Confidence is highest along
and north of the Interstate 44 corridor where guidance depicts the
loss of cloud ice in the vicinity of low-level moisture and lift.
The persistent cloud cover and lingering rain chances sets the
stage for a cool day with highs in the upper 40s to lower 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM CST Thu Nov 30 2023

Saturday-Sunday: Ensemble guidance depict the longwave trough
holding across the Plains through the weekend with an additional
quick moving shortwave on Saturday night. This may support light
rain shower chances (20-40%) across central Missouri on Saturday
night. Meanwhile, highs will range from upper 40s (north) to
middle 50s (south) through the weekend. No rain chances in the
forecast for Sunday.

Monday-Thursday: Heading into next week, WPC Cluster Analysis
depict ridging developing over the western CONUS, with northwest
flow aloft. This will support a warmer and drier pattern through
next week. Temperatures are forecast to be above normal, with
highs in the middle to upper 50s. NBM guidance depict highs in the
lower 60s late in the forecast period, around 5 to 10 degrees
above normal for this time of the year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1122 PM CST Thu Nov 30 2023

Rain showers will transition to light drizzle early in the TAF
period with continued prevailing IFR ceilings that may
occasionally lift to MVFR levels briefly. The gusty south-
southeast winds should weaken slightly after 12Z and turn
southwesterly.

Patchy drizzle will be possible at the terminal sites into the
early afternoon, though confidence in location and possible visibility
reductions is low at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Didio
Hazardous weather outlook, Nov 30, 7:19 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
719 PM CST Thu Nov 30 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
719 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and a few embedded thunderstorms, mainly across far
southern Missouri, will continue to move through southwestern
Missouri and southeastern Kansas this evening. The showers will
transition to more of a drizzle later tonight into Friday morning.
Visibilities could drop to below a mile at times within the
drizzle tonight into Friday morning.

Southerly wind gusts of 25 to 30 mph will also occur at times
this evening and tonight along and south of Interstate 44.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and drizzle will continue to occur across the
area Friday morning. Visibilities could drop below a mile at times
within the drizzle Friday morning. The showers and drizzle will
then gradually end from southwest to northeast Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Vernon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Vernon forecast zone
Crop damage
$27 million
Reported by
Drought Monitor
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to moderate drought. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated in this month encompass losses from continued drought since spring 2023.

Drought, Cedar

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cedar forecast zone
Crop damage
$7.4 million
Reported by
Drought Monitor
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to moderate drought. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated in this month encompass losses from continued drought since spring 2023.

Drought, St. Clair

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
St. Clair forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to moderate drought. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated in this month encompass losses from continued drought since spring 2023.

Drought, Benton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Benton forecast zone
Crop damage
$5.6 million
Reported by
Drought Monitor
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to moderate drought. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated in this month encompass losses from continued drought since spring 2023.

Drought, Hickory

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hickory forecast zone
Reported by
Drought Monitor
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

No change to the Severe (D2) Drought conditions were noted in December. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Camden

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Camden forecast zone
Reported by
Drought Monitor
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

No change to the Severe (D2) Drought conditions were noted in December. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Morgan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

No change to the Severe (D2) Drought conditions were noted in December. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Miller

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Miller forecast zone
Reported by
Drought Monitor
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

While some rainfall occurred toward the end of the month, virtually no change to the Severe (D2) Drought conditions were noted in December. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Howell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Howell forecast zone
Reported by
Drought Monitor
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Dry conditions during the month allowed for the expansion of Severe (D2) Drought into the far northern portions of the county with the remainder of the county in Moderate (D1) Drought. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Douglas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Dry conditions during the month allowed for the expansion of Severe (D2) Drought into the far northern portions of the county with the remainder of the county in Moderate (D1) Drought. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Dent

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dent forecast zone
Reported by
Drought Monitor
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded through the entire county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Texas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded through the entire county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Pulaski

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded through the entire county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Webster

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded through the entire county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Wright

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded through the entire county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Greene

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded into the eastern portion of the county, with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Polk

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded into the eastern portion of the county, with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Dallas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded through the entire county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Laclede

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Laclede forecast zone
Reported by
Drought Monitor
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded through the entire county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Shannon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shannon forecast zone
Reported by
Drought Monitor
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions expanded into the central and northern portions of the county, with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Phelps

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions were introduced in the far northern portion of the county, with the remainder of the county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Maries

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Maries forecast zone
Reported by
Drought Monitor
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions were introduced in the northeast portion of the county, with the remainder of the county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing modest impacts due to limited rainfall. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147473, 1147475, 1147476, 1147477, 1147478, 1147479, 1147480, 1147481, 1148352, 1148363, 1148383, 1148385, 1148386, 1148387, 1148388, 1148390, 1148391, 1148392, 1148393, 1148394, 1148395, 1148396.